Texas, 2019

Strong Wind in Texas, January 19, 2019

January 19, 2019 · NWS FWD · 2 events in 2 counties and zones

Windy conditions developed across the region Friday night and Saturday behind a strong cold front. A few areas experienced minor wind damage as a result.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Windy conditions developed across the region Friday night and Saturday behind a strong cold front. A few areas experienced minor wind damage as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 19, 5:41 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jan 19, 5:41 AM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
541 AM CST Sat Jan 19 2019

.AVIATION...
/12Z TAFs/

Concerns: Snow and visibility reduction this morning and gusty
winds through the day.

A band of light rain and snow is shifting east across most
Metroplex sites as of 1130Z. This band will continue to weaken
and depart to the east, but occasional light snow could persist
beyond 12Z so maintain a TEMPO (12-13Z) showing 4SM. While the
possibility of IFR VSBY cannot be entirely eliminated, seems more
likely that VSBYs will remain MVFR or higher with this light
precipitation. CIGs may also briefly fall to near 010, but should
generally remain around 015-025 through 15-16Z. Thereafter, expect
VFR conditions to develop.

Larger issue will likely be gusty winds through the day. High
confidence in continued gusts of 35-40 kt at most sites through
the morning and afternoon hours. Winds should very slowly veer
from 310-320 this morning to 330-340 by late afternoon and
evening. Therefore, crosswind issues appear probable, especially
during the morning and mid-day hours.

Winds may remain gusty beyond 00Z, but should gradually weaken
overnight into Sunday. North flow likely persisting through
entirety of respective TAF periods.

Picca

&&

.SHORT TERM... /Issued 322 AM CST Sat Jan 19 2019/
/Through Tonight/

Water vapor imagery reveals an impressive mid/upper shortwave
trough across the southern Plains early this morning. With an
approximately 100-kt 500-mb jet evolving east across Texas this
morning, the associated trough will continue developing towards
the Mississippi Delta today.

With heights rapidly rising over the southern High Plains,
strong subsidence is pushing a vigorous cold front southeast
across our region at present. The GOES-East Nighttime Microphysics
channel shows this evolution quite nicely via the rapid southeast
progression of a stratus deck closely tied to the front.

The evolution of the mid/upper trough is also yielding a narrow
band of rain/snow/sleet from Graham to Muenster, as of 300am,
possibly in association with a thin corridor of weak
frontogenesis, isentropic upglide, and favorable RH within the
approximate 700-550mb layer. This band should drift farther
east/southeast, reaching the I-35 corridor by 5-6am. Forecast
thermal profiles suggest a continued mixture of rain, snow, and
some sleet, owing to more rapid cooling of the boundary layer.
Regardless, temperatures in the mid/upper 30s (at the time of
arrival) and brief, transient nature of this precipitation should
preclude any notable road impacts.

All of this precipitation will weaken further and lift northeast
through daybreak, in conjunction with the northeastward departure
of saturation near the dendritic growth zone. We will be left
with cold temperatures and very windy conditions today. Near-term
guidance shows around 40 kt of flow near the center of a well-
mixed boundary-layer profile today. As such, bumped up gusts
across much of the area today. Isolated gusts up to 45-50 mph are
certainly within reason, once deeper mixing ensues. No changes
planned for the wind advisory, which continues til 00Z.

Skies will be clear tonight and winds should slacken some,
improving radiational cooling conditions. Expect a freeze area-
wide, with temperatures in the low 20s near the Red River.

Picca

&&

.LONG TERM... /Issued 322 AM CST Sat Jan 19 2019/
/Sunday through next Weekend/

An upper ridge will build eastward from the Rockies to the Plains
on Sunday as the upper low currently affecting the region heads
for the East Coast. After a bitterly cold start to the day, Sunday
temperatures will begin to moderate due to subsidence aloft an
plentiful sunshine. Temperatures should be mainly in the 20s at
sunrise, but will warm into the 40s and 50s Sunday afternoon. The
warming trend will continue on Monday as return flow increases
ahead of a deepening shortwave trough along the West Coast. Good
warm air advection should allow afternoon temperatures to climb
into the mid and upper 60s across the western half of the region,
and primarily in the 55 to 60 degree range across the east, with
overnight lows hanging around 50 degrees area-wide.

The West Coast trough will split into two separate pieces of
energy as it heads for the Rockies Monday night and Tuesday; the
first being an upper low which continues eastward across the
Plains, and the second being a trough which continues to deepen
and dig south-southeastward across Mexico. The northern system
will be accompanied by a strong surface low and attendant cold
front trailing to its southwest. The front will push southeast
into North Texas Tuesday as the surface low and its upper level
counterpart accelerate northeastward into the Midwest. This will
bring an abrupt end to the warm-up, with falling temperatures
Tuesday afternoon and evening expected behind the front.

Meanwhile, the southern trough will continue southeast across
Mexico Tuesday night before swinging eastward towards South Texas
and the Northwest Gulf on Wednesday. A few showers will be
possible along the front as it pushes through the region, but
better chances for precipitation will occur as a zone of
isentropic upglide develops north of he boundary. The position of
the upper low will place the strongest lift and best chances of
precipitation across South-Central and Southeast Texas, so rain
chances will be primarily limited to the southeast half of the
forecast area. Precipitation will exit to the east on Wednesday
and Wednesday night as the upper trough continues east across the
northern Gulf.

Deep troughing across the eastern CONUS still appears to be the
general upper level pattern Thursday through the weekend. Multiple
disturbances dropping southeast through the Plains will send
additional shots of modified arctic air southward into the area.
At this time, it looks like moisture will be lacking, so cold and
dry conditions will continue to be advertised in the day 4
through 8 portion of the forecast.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    40  25  49  38  61 /   5   0   0   0   0
Waco                45  26  51  36  62 /   0   0   0   0   0
Paris               38  22  44  32  55 /  40   0   0   0   0
Denton              40  22  49  37  60 /  10   0   0   0   0
McKinney            39  23  46  36  58 /  20   0   0   0   0
Dallas              40  27  48  38  60 /   5   0   0   0   0
Terrell             41  25  47  35  59 /  10   0   0   0   0
Corsicana           42  27  47  35  59 /   5   0   0   0   0
Temple              48  28  52  36  63 /   0   0   0   0   0
Mineral Wells       42  23  53  39  63 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

&&

11/30
Hazardous weather outlook, Jan 19, 3:23 AM CST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
323 AM CST Sat Jan 19 2019

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-200930-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
323 AM CST Sat Jan 19 2019

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
A brief mixture of light to locally moderate rain, snow, and sleet
will be possible north of I-20 through daybreak. Little to no impacts
are expected.

Cold and very windy conditions are expected today. Gusts up to 40-45
mph are possible, with wind chills in the 20s and 30s. While winds
will weaken tonight, temperatures will quickly fall, resulting in
wind chills in the teens and 20s.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 19, 1:02 AM CST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
102 AM CST Sat Jan 19 2019

TXZ091>095-100>107-115>120-191300-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-
Including the cities of Bowie, Nocona, Gainesville, Sherman,
Denison, Bonham, Paris, Graham, Olney, Jacksboro, Decatur,
Bridgeport, Carrollton, Denton, Lewisville, Flower Mound, Plano,
McKinney, Allen, Frisco, Greenville, Commerce, Cooper,
Sulphur Springs, Breckenridge, Mineral Wells, Weatherford, Briar,
Fort Worth, Arlington, Dallas, Rockwall, and Heath
102 AM CST Sat Jan 19 2019

...BRIEF MIX OF RAIN, SNOW, AND SOME SLEET EARLY THIS MORNING...

A band of light to briefly moderate precipitation will move across
portions of North Texas early this morning. A mixture of rain,
snow, and even some sleet can be expected with this precipitation.
Any accumulations should be minor, quick, and confined to grassy
surfaces, given marginal surface temperatures. Areas near the Red
River will be the most likely to see any such accumulations.

While significant road impacts from this band are not expected,
slow down if encountering heavier precipitation. Additionally,
wind gusts up to 40 mph may accompany these showers, briefly
reducing visibility.

This band should reach a Breckenridge to Bowie line around 2 am,
DFW to Sherman line around 4 am, and a Paris to Sulphur Springs
line around 6 am.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Robertson

When
January 19, 7:00 AM CST
Where
Robertson forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

Robertson County Sheriff's Department reported power lines down on Main Street near the Dairy Queen and trees down on Highway 79 in the city of Calvert, TX.

Strong Wind, Grayson

When
January 19, 7:00 AM CST
Where
Grayson forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Grayson County Sheriff's Department reported power lines arcing near the intersection of Odneal and Throckmorton Streets in the city of Sherman, TX.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801581, 801582.